Couldn't find what you looking for?

TRY OUR SEARCH!

I've been on antidepressant and adjunctive medications for many years now, but relatively recently (around  Christmastime) had some major changes. I now take lithium (on this for close to a year), bupropion, variable amounts of quetiapine, and most recently have had amitriptyline added to augment the antidepressant effect of bupropion.

I've had some of the expected side effects - dry mouth and constipation being the most obvious, but have dealt with those. The thing I haven't had before (have taken SSRIs, TCAs, SNRI before) is what I can only describe as a loss of depth perception. The main problem is going up and down stairs, The narrower and steeper the stairs the worse it is. If i don't concentrate entirely on my feet - if, as happened last week, a colleague tried to have a conversation as we went down stairs - I lose the sense of where to put my foot and stumble.

There's no problem with balance in general, and it's not associated with dizziness. I can stand with arms out and eyes shut without wobbling, with suggests it's not a proprioceptive problem. It doesn't affect me on slopes, just stairs. The only other thing is that when I'm tired or in dim light, I can when driving get a sense as though the car in the opposite lane is driving right at me - I have to tell myself not to swerve. Also a function of depth perception.

The problem seems to have only happened with the amitrip, and has not gone away as my body got used to the drug.

Anyone else had similar issues with depth perception, without associated dizziness or more global balance problems? I've had a burrow online and talked to several doctors, and none of us can find anything about it or what we might do about it.

Loading...

Amitriptyline (brand name Elavil) is an older antidepressant in the tricyclic class. These drugs are known to have many side effects. I took imipramine (brand name Tofranil and similar to amitriptyline) about 20 years ago for panic attacks. It worked but I had multiple side effects -- visual disturbances, headache, nausea, dizziness, heart palpitations, postural hypotension... This list is extensive. Most went away except for the dizziness. I would ask your pharmacist but I believe that yes, amitriptyline can certainly cause this problem. 

Reply

Loading...